Oklahoma, 2012

Hail in Oklahoma, April 13, 2012

April 13, 2012 · NWS TSA · 1 event in 1 county or zone

A cluster of thunderstorms across Kansas moved southeast into far northeastern Oklahoma. Small hail was reported with one of the storms in the cluster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cluster of thunderstorms across Kansas moved southeast into far northeastern Oklahoma. Small hail was reported with one of the storms in the cluster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 13, 11:46 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 13, 11:46 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1246 PM CDT FRI APR 13 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
BROKEN TO OVERCAST LOW LEVEL CLOUD DECKS AS WELL AS GUSTY
SOUTHERLY WINDS HAVE BEEN OBSERVED AND ARE EXPECTED TO CONTINUE
ACROSS ALL TAF SITES THROUGH THE PERIOD AS THE REGION REMAINS
WITHIN A WARM SECTOR AHEAD OF DRYLINE OVER WESTERN OKLAHOMA.
CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT AND WILL CONTINUE THE VCTS FOR BVO/TUL/RVS/XNA SITES.

&&

.PREV DISCUSSION... /ISSUED 1053 AM CDT FRI APR 13 2012/

..UPDATE...

DISCUSSION...
A FEW STORMS HAVE DEVELOPED OVER THE FAR NORTHEAST CORNER OF
OKLAHOMA AND THE FAR NORTHWEST CORNER OF ARKANSAS IN THE VICINITY
OF A WARM FRONT PUSHING NORTHEAST THIS MORNING. SENT A MORNING
UPDATE TO TWEAK POPS FOR THE NEXT FEW HOURS...OTHERWISE THE REST
OF THE GRIDS LOOK TO BE IN GOOD SHAPE.

THUNDERSTORM CHANCES WILL REMAIN THROUGH THE AFTERNOON/EVENING AND
OVERNIGHT AS STORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE
POSITIONED OVER WESTERN OKLAHOMA AND PUSH EAST- NORTHEASTWARD.
LATEST MODEL ANALYSIS INDICATES THAT THESE STORMS COULD BE DURING
THE EVENING AND INTO THE OVERNIGHT HOURS. A RISK OF SEVERE
WEATHER WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS... AND
ALSO A LIMITED THREAT OF TORNADOES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  78  64  75 /  60  30  60  60
FSM   62  80  62  77 /  30  20  30  70
MLC   67  77  67  76 /  30  20  50  70
BVO   65  79  64  77 /  70  50  60  50
FYV   60  76  62  72 /  40  20  40  70
BYV   60  76  62  72 /  40  20  30  70
MKO   62  78  64  75 /  50  20  50  70
MIO   65  77  67  75 /  70  30  50  60
F10   66  77  66  76 /  50  20  50  70
HHW   65  79  67  73 /  20  20  40  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...20
Hazardous weather outlook, Apr 13, 2:50 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT FRI APR 13 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-140630-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
350 PM CDT FRI APR 13 2012

...AN ACTIVE WEATHER PATTERN WITH SEVERAL ROUNDS OF SEVERE WEATHER
LIKELY THROUGH THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...ALONG AND NORTH OF INTERSTATE 40 IN EASTERN OKLAHOMA.
	ONSET...AFTER 6PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF INTERSTATE 40.
	ONSET...AFTER 6PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST OKLAHOMA THIS
AFTERNOON...WHILE OTHER SEVERE STORMS OVER CENTRAL OKLAHOMA WILL
EVENTUALLY MOVE INTO EASTERN OKLAHOMA TOWARD EVENING. THE ATMOSPHERE
OVER THE REGION IS MODERATELY UNSTABLE...AND DEEP LAYER WIND SHEAR
IS GREAT ENOUGH TO ALLOW FOR ORGANIZED...ROTATING STORMS. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING
WINDS. LOW LEVEL SHEAR IS FAIRLY WEAK THIS AFTERNOON WHICH WILL
MITIGATE THE TORNADO POTENTIAL INITIALLY. HOWEVER...THE LOW LEVEL
SHEAR IS EXPECTED TO INCREASE BY THIS EVENING AS THE LOW LEVEL JET
STRENGTHENS. THUS...THE TORNADO POTENTIAL WILL INCREASE THIS EVENING
WITH ANY SUSTAINED DISCRETE CELLS. THE BEST POTENTIAL FOR SEVERE
WEATHER...INCLUDING TORNADOES...WILL BE ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. LOCALIZED HEAVY RAIN AND FLASH FLOODING WILL
ALSO BE OF SOME CONCERN...ALTHOUGH WIDESPREAD FLASH FLOODING IS NOT
ANTICIPATED. THIS THUNDERSTORM ACTIVITY IS EXPECTED TO BE OUT OF THE
AREA BY SUNRISE SATURDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
MONDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER ACROSS PARTS OF THE
AREA CONTINUES TO BE PROBABLE THIS WEEKEND. MUCH OF SATURDAY SHOULD
REMAIN FAIRLY QUIET...WITH SEVERE THUNDERSTORM ACTIVITY DEVELOPING
LATE IN THE DAY...PERSISTING INTO SUNDAY. THUNDERSTORMS ARE EXPECTED
TO INITIATE SATURDAY AFTERNOON AND EVENING ALONG AND NEAR THE
DRYLINE IN WESTERN AND CENTRAL OKLAHOMA AND QUICKLY MOVE TOWARDS
EASTERN OKLAHOMA...WITH SUPERCELLS THE EXPECTED STORM MODE. HIGH
INSTABILITY...DEEP LAYER SHEAR...AND ALSO LOW LEVEL SHEAR ARE
SUPPORTIVE OF A STRONG TORNADO THREAT...IN ADDITION TO VERY LARGE
HAIL NEAR BASEBALL SIZE AND DAMAGING WIND GUSTS. THE MOST LIKELY
PART OF THE AREA TO SEE SUPERCELLS IS WEST OF THE HIGHWAY 69
CORRIDOR IN NORTHEAST OKLAHOMA. THERE ARE SOME INDICATIONS THAT A
SQUALL LINE COULD FORM AFTER MIDNIGHT SATURDAY NIGHT AS A COLD FRONT
OVERTAKES THE DRYLINE. THE SQUALL LINE WOULD PUSH ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS BY SUNDAY AFTERNOON. DUE TO THE HIGH
LOW LEVEL SHEAR...THIS WOULD NOT END THE TORNADO THREAT
COMPLETELY...ALTHOUGH THE THREAT OF SIGNIFICANT TORNADOES WOULD
LESSEN.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS...FIRST RESPONDERS...AND OTHER INTERESTED
PARTIES SHOULD CONTINUE TO MONITOR FORECASTS AND STATEMENTS
AS DETAILS CONTINUE TO BE REFINED CONCERNING THE POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER DURING THE SATURDAY AND SUNDAY PERIOD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 13, 2:17 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
317 PM CDT FRI APR 13 2012

OKZ054>056-132045-
NOWATA OK-OSAGE OK-WASHINGTON OK-
317 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN NOWATA...EASTERN OSAGE AND WASHINGTON

AT 317 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
OCHELATA...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OCHELATA...BARTLESVILLE...DEWEY...WANN...DELAWARE AND NOWATA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3699 9580 3671 9557 3652 9605 3665 9620
TIME...MOT...LOC 2017Z 224DEG 36KT 3661 9606

The radar

The Tulsa radar (KINX), 75 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nowata

When
April 13, 2:57 PM CST
Where
Nowata County, Lenapah
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.850, -95.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376192.